OTC Case Studies: Cough

December 3, 2020
Ammie J. Patel, PharmD, BCPS, BCACP

,
Rupal Patel Mansukhani, PharmD, FAPhA, NCTTP

Pharmacy Times, November 2020, Volume 88, Issue 11

Four case studies demonstrate common OTC treatments for cough.

CASE 1: ANTITUSSIVE DRUG INTERACTIONS

Q: RP is a 34-year-old man who is picking up OTC antitussive Robitussin 12 Hour Cough Relief. He describes his nonproductive cough and asks if he should be aware of any interactions with his prescription medications. Upon pulling up RP’s prescription profile, the pharmacist notes that he takes ergocalciferol for vitamin D replacement and fluoxetine for depression. Do RP’s prescriptions interact with the Robitussin? If so, what are the mechanisms

and consequences of the interaction?

A: The active ingredient in Robitussin is dextromethorphan. When patients use this antitussive at recommended dosages, there is little risk of addiction and low toxicity. However, dextromethorphan is a sensitive CYP 2D6 substrate and is metabolized via CYP 2D6 to its metabolite, dextrorphan. Selective serotonin reuptake inhibitors fluoxetine and paroxetine are both strong CYP 2D6 inhibitors that can increase the serum concentration of dextromethorphan. Several pharmacokinetic studies have investigated the impact of CYP 2D6 inhibitors with dextromethorphan and found significant increases in the serum dextromethorphan to dextrorphan ratio. This mechanism of interaction leads to increased dextromethorphan-related central nervous system depression and toxicity. Concomitant use of fluoxetine may lead to adverse effects such as confusion, drowsiness, excitation, irritability, nervousness, restlessness, and potential respiratory depression.1-4

Another mechanism of interaction is the serotonergic effects of dextromethorphan with the serotonin reuptake inhibition of fluoxetine. This interaction increases the risk for serotonin syndrome, which is characterized by increased blood pressure, hyperpyrexia, arrhythmias, and myoclonus. A case report describes a patient who presented with serotonin syndrome and had confusion, hypertension, and rigidity after the concomitant use of paroxetine and OTC dextromethorphan.5,6

Patients should typically avoid the combination of dextromethorphan and fluoxetine.

CASE 2: NONPHARMACOLOGIC THERAPY

Q: MA calls the pharmacy to ask about cough suppressants for her 2-year-old son. The child has had a cough since the weather started getting cooler and the family has been using their home heating system. MA says she has been reading about the adverse effects and risks associated with OTC antitussive therapy in children and wants to avoid medications if possible. What should the pharmacist recommend?

A: One nonpharmacologic recommendation for MA is to purchase a cool-mist humidifier. It is likely that the increase in air and dry heat have irritated her child’s airways, therefore leading to a cough. Humidifiers increase the amount of moisture in the air, which may provide relief to the irritated airways and cough.7

Concern about humid environments includes the increased risk of dust mites, microorganisms, and mold. Cool-mist humidifiers, however, are less likely to promote bacterial growth and less prone to accidental burning in the event of a spill. Care instructions for the humidifier include cleaning it daily to avoid bacterial and mold buildup and disinfecting it weekly. To avoid mineral buildup, consider using distilled or purified water.7

CASE 3: DRUG-INDUCED COUGH

Q: MT is a 57-year-old man who calls to inquire about his new prescription medication. He has chronic obstructive pulmonary disorder that has been well controlled for a few months. Ever since MT began taking atorvastatin and carvedilol a few weeks ago, he has experienced a dry cough. MT asks if either of his new prescription medications could cause the cough. What information can the pharmacist provide?

A: Antihypertensives are common inducers of cough, including angiotensin-converting enzyme (ACE) inhibitors, β-blockers, and calcium channel blockers. Although ACE inhibitors are the most common inducers, both nonselective and selective β-blockers may induce bronchoconstriction and therefore a cough. Given that carvedilol is a nonselective β1 and β2 antagonist, it is possible that MT could be experiencing the cough as a result of carvedilol initiation.8 The results of a study, however, did show that even β1 selective β-blockers may have high affinity for β-2 receptors and may lead to bronchoconstriction and a cough.9 Patients such as MT who experience a cough while on β-blockers should be referred to a prescriber to assess whether the β-blocker is the true cause. If it is, consider switching to a cardio-selective β-blocker, such as metoprolol or atenolol at the lowest effective dose, if possible.8

CASE 4: DISORDERS ASSOCIATED WITH CHRONIC COUGH

Q: AG is a 30-year-old woman who is asking about OTC medications to relieve her cough. She reported that she has experienced a cough at least 2 times per week for the past few months. When asked about the nature of the cough, AG said that it often occurs with heartburn and a sour taste in her mouth and is typically worse when she lies down after eating a large fatty or spicy meal. What recommendations should the pharmacist make to relieve AG’s cough?

A: A common cause of chronic cough is gastroesophageal reflux disease (GERD). Given AG’s reports of heartburn, sour taste in the mouth, and worsening of symptoms in a supine position, consider working up the patient for GERD. Nonpharmacologic recommendations include avoiding foods that make symptoms worse, such as large, fatty, spicy meals. Additionally, AG should avoid lying down immediately after meals and consider raising the head of her bed 6 to 8 inches using blocks. Pharmacologic options for GERD include antacids and H2RAs or a combination of both for infrequent symptoms. If AG does not find relief with any of these options, she should consider stepping up to a proton pump inhibitor.10-12

Ammie J. Patel, PharmD, BCPS, BCACP, is a clinical assistant professor of pharmacy practice and administration at the Ernest Mario School of Pharmacy at Rutgers, The State University of New Jersey, in Piscataway, and an ambulatory care specialist at RWJBarnabas Health Primary Care in Shrewbury and Eatontown, New Jersey.Rupal Patel Mansukhani, PharmD, FAPhA, NCTTP, is a clinical associate professor at the Ernest Mario School of Pharmacy at Rutgers, The State University of New Jersey, and a transitions-of-care clinical pharmacist at Morristown Medical Center in New Jersey.

REFERENCES

  • Lam YWF, Gaedigk A, Ereshefsky L, Alfaro CL, Simpson J. CYP2D6 inhibition by selective serotonin reuptake inhibitors: analysis of achievable steady-state plasma concentrations and the effect of ultrarapid metabolism at CYP2D6. Pharmacotherapy. 2002;22(8):1001-1006. doi:10.1592/phco.22.12.1001.33603.
  • Manap RA, Wright CE, Gregory A, et al. The antitussive effect of dextromethorphan in relation to CYP2D6 activity. Br J Clin Pharmacol. 1999;48(3):382-387. doi:10.1046/j.1365-2125.1999.00029.x.
  • Zhang Y, Britto MR, Valderhaug KL, Wedlund PJ, Smith RA. Dextromethorphan: enhancing its systemic availability by way of low-dose quinidine-mediated inhibition of cytochrome P4502D6. Clin Pharmacol Ther. 1992;51(6):647-655. doi:10.1038/clpt.1992.77.
  • Schadel M, Wu D, Otton SV, Kalow W, Sellers EM. Pharmacokinetics of dextromethorphan and metabolites in humans: influence of the CYP2D6 phenotype and quinidine inhibition. J Clin Psychopharmacol. 1995;15(4):263-269. doi:10.1097/00004714-199508000-00005.
  • Kinoshita H, Ohkubo T, Yasuda M, Yakushiji F. Serotonin syndrome induced by dextromethorphan (Medicon) administrated at the conventional dose. Geriatr Gerontol Int. 2011;11(1):121-122. doi:10.1111/j.1447-0594.2010.00652.x.
  • Skop BP, Finkelstein JA, Mareth TR, Magoon MR, Brown TM. The serotonin syndrome associated with paroxetine, an over-the-counter cold remedy, and vascular disease. Am J Emerg Med. 1994;12(6):642-644. doi:10.1016/0735-6757(94)90031-0.
  • Singh M, Singh M. Heated, humidified air for the common cold. Cochrane Database Syst Rev. 2013;(6):CD001728. doi:10.1002/14651858.CD001728.pub5.
  • Lewis RV, Lofthouse C. Adverse reactions with beta-adrenoceptor blocking drugs: an update. Drug Saf. 1993;9(4):272-279. doi:10.2165/00002018-199309040-00005.
  • Baker JG. The selectivity of beta-adrenoceptor antagonists at the human beta1, beta2 and beta3 adrenoceptors. Br J Pharmacol. 2005;144(3):317-322. doi:10.1038/sj.bjp.0706048
  • Dicpinigaitis PV, Colice GL, Goolsby MJ, Rogg GI, Spector SL, Winther B. Acute cough: a diagnostic and therapeutic challenge. Cough. 2009;5:11. doi:10.1186/1745-9974-5-11.
  • Richter JE. Typical and atypical presentations of gastroesophageal reflux disease: the role of esophageal testing in diagnosis and management. Gastroenterol Clin North Am. 1996;25(1):75-102. doi:10.1016/s0889-8553(05)70366-6.
  • Katz PO, Gerson LB, Vela MF. Guidelines for the diagnosis and management of gastroesophageal reflux disease. Am J Gastroenterol. 2013;108(3):308-328. doi: 10.1038/ajg.2012.444.